MAUDE Adverse Event Report: DEPUY ORTHOPAEDICS INC US RECLAIM DISTAL TAPERED 17X140; RECLAIM IMPLANT : HIP FEMORAL STEM

DEPUY ORTHOPAEDICS INC US RECLAIM DISTAL TAPERED 17X140; RECLAIM IMPLANT : HIP FEMORAL STEM
Model Number 1976-17-140
Medical Device Problem Code Difficult to Open or Remove Packaging Material (2922)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/05/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the plastic cover that goes over the reclaim stem taper has had to be chiselled and cut off during this procedure.It clearly says on the item to ¿remove after reaming¿ but despite an experienced scrub member suggesting we removed it, the surgeon who is fairly new to the procedure, as am i, refused to take it off as it clearly stated to leave it on.Having reamed over this using the 20mm prox drill, they were struggling to sink it far enough, due to the plastic, so attempted to remove it, but it wouldn¿t budge.We had no spare stem, and were actually unable to reverse the stem as it was stuck in so well.Luckily after 20 minutes of trying we were able to cut it off, but the surgeons were 2 minutes away from converting to an eto in order to remove the whole stem which would have had a massive implication on the patients recovery.Fortunately the only outcome was an extended length of surgery, for which nothing happened to the patient while on the table but we are unable to quantify the effects long-term.Having spoken to a colleague after the procedure, i was told these implants were old and not all had the taper cover on them.My thought, and the surgeons also, is that those implants should be completely removed from the system, while the writing on them so clearly says to leave it on.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary: the device associated with this report was not returned for analysis.Review of the photographic evidence revealed that the taper protector sleeve has been cut off from the stem, because it could not be removed.Therefore the allegation can be confirmed.Depuy synthes considers the investigation closed at this time.Should additional information be received, the information will be reviewed and the investigation may be re-opened as necessary.Device history lot : the product investigation found no evidence suspecting an error in the manufacturing or material that would be a contributing factor in the reported allegation(s).A manufacturing records evaluation (mre) was not performed.

Brand Name
RECLAIM DISTAL TAPERED 17X140
Common Device Name
RECLAIM IMPLANT : HIP FEMORAL STEM
Manufacturer (Section D)
DEPUY ORTHOPAEDICS INC US
700 orthopaedic drive
warsaw IN 46581 0988
Manufacturer (Section G)
DEPUY ORTHOPAEDICS, INC. 1818910
700 orthopaedic dr.
warsaw IN 46581 0988
Manufacturer Contact
kate karberg
700 orthopaedic dr.
warsaw, IN 46581-0988
3035526892
MDR Report Key15638158
Report Number1818910-2022-20930
Device Sequence Number5868032
Product Code LZO
UDI-Device Identifier10603295077053
UDI-Public10603295077053
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K102080
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Remedial Action Recall
Type of Report Initial,Followup
Report Date (Section B) 10/20/2022
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1976-17-140
Device Catalogue Number197617140
Device Lot Number534850
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/05/2022
Supplement Date Received by Manufacturer12/19/2022
Initial Report FDA Received Date10/20/2022
Supplement Report FDA Received Date12/20/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/01/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2084-2014
Patient Sequence Number1
Patient SexUnknown